Updated: 3/10/2020

Acute Interstitial Nephritis

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
5 5
0
0
0%
0%
Evidence
4 4
0
0
Snapshot
  • TINA 60-year-old man presents to the emergency room with a 1-day history of fever and a new skin rash. He is taking methicillin for a soft tissue infection. On physical exam, he has costovetebral tenderness, and a diffuse maculopapular rash over his trunk. His serum creatinine is elevated at 3 mg/dL. Urinalysis reveals white blood cells. Further testing with Wright stain is positive for eosinophils in the urine.
Introduction
  • Clinical definition
    • acute interstitial nephritis (AIN), also known as tubulointerstitial nephritis, is an acute immune-mediated interstitial inflammation of the kidneys
  • Epidemiology
    • demographics
      • middle-aged adults
  • Etiology
    • drug-induced hypersensitivity (majority of cases)
      • typically developed between 1 week to 9 months
      • 5 Ps
        • Pee (diuretics, especially sulfa ones)
        • Pain-free (NSAIDs)
        • Penicillins and cephalosporins
        • Proton pump inhibitors
        • rifamPin
    • systemic infections
    • autoimmune diseases
      • systemic lupus erythematosus
      • sarcoidosis
  • Pathogenesis
    • type IV hypersensitivity reaction
    • T-cell-mediated attack on tubular cells
  • Prognosis
    • typically resolves after withdrawal of inciting agent
Presentation
  • Symptoms
    • primary symptoms
      • fever
      • hematuria
      • arthralgia
      • can be asymptomatic
  • Physical exam
    • rash
      • maculopapular
    • flank/costovertebral angle tenderness
Studies
  • Labs 
    • serum eosinophilia
    • elevated serum creatinine
  • Urinalysis with microscopy and sediment analysis
    • white blood cell casts 
    • hematuria
    • eosinophiluria
      • seen with Hansel or Wright stain
  • Renal biopsy
    • not usually indicated
  • Histology
    • severe tubular damage
    • interstitial edema
    • T-cell and eosinophilic infiltration
  • Diagnostic criteria
    • elevated creatinine
    • urinalysis with white cell casts and eosinophiluria
Differential
  • Acute tubular necrosis from NSAIDs
    • no rash or eosinophils
  • Renal atheroemboli
    • also presents with eosinophiluria, eosinophilia, and skin rash
    • rash is typically livedo reticularis with digital infarcts and not maculopapular
Treatment
  • Conservative
    • discontinue inciting drug 
      • indications
        • for all drug-induced hypersensitivity cases
  • Medical
    • glucocorticoids      
      • indications
        • if creatinine continues to rise after stopping drugs
Complications
  • Renal failure requiring dialysis
 
 

Please rate topic.

Average 4.7 of 3 Ratings

Questions (5)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M1.RL.13.65) A 60-year-old man with a history of osteoarthritis has been awaiting hip replacement surgery for 3 years. During his annual physical, he reports that he has been taking over the counter pain medications, but that no amount of analgesics can relieve his constant pain. Laboratory results reveal that his renal function has deteriorated when compared to his last office visit 2 years ago. Serum creatinine is 2.0 mg/dL, and urinalysis shows 1+ proteinuria. There are no abnormalities seen on microscopy of the urine. A renal biopsy shows eosinophilic infiltration and diffuse parenchymal inflammation. What is the most likely explanation for this patient's deterioration in renal function? Tested Concept

QID: 101019
1

Focal segmental glomerulosclerosis

7%

(5/67)

2

Ischemic acute tubular necrosis

1%

(1/67)

3

Nephrotoxic acute tubular necrosis

24%

(16/67)

4

Toxic tubulointerstitial nephritis

51%

(34/67)

5

Rapidly progressive glomerulonephritis

10%

(7/67)

M 2 E

Select Answer to see Preferred Response

(M1.RL.12.50) A 26-year-old male currently undergoing standard therapy for a recently diagnosed active tuberculosis infection develops sudden onset of fever and oliguria. Laboratory evaluations demonstrate high levels of eosinophils in both the blood and urine. Which of the following is most likely responsible for the patient’s symptoms: Tested Concept

QID: 101268
1

Rifampin

50%

(26/52)

2

Isoniazid

27%

(14/52)

3

Pyrazinamide

13%

(7/52)

4

Ethambutol

0%

(0/52)

5

Return of active tuberculosis symptoms secondary to patient non-compliance with anti-TB regimen

6%

(3/52)

M 3 E

Select Answer to see Preferred Response

Evidence (5)
Topic COMMENTS (10)
Private Note